Visual Field Severity Indices Demonstrate Dose-Dependent Visual Loss from Vigabatrin Therapy
Version of Record online: 7 AUG 2007
Volume 49, Issue 1, pages 108–116, January 2008
How to Cite
Conway, M., Cubbidge, R. P. and Hosking, S. L. (2008), Visual Field Severity Indices Demonstrate Dose-Dependent Visual Loss from Vigabatrin Therapy. Epilepsia, 49: 108–116. doi: 10.1111/j.1528-1167.2007.01249.x
- Issue online: 7 AUG 2007
- Version of Record online: 7 AUG 2007
- Accepted June 11, 2007. Online Early Publication August 7, 2007.
- Visual field loss;
- Maximum daily dose;
Purpose: The aims of this study were to develop an algorithm to accurately quantify Vigabatrin (VGB)-induced central visual field loss and to investigate the relationship between visual field loss and maximum daily dose, cumulative dose and duration of dose.
Methods: The sample comprised 31 patients (mean age 37.9 years; SD 14.4 years) diagnosed with epilepsy and exposed to VGB. Each participant underwent standard automated static visual field examination of the central visual field. Central visual field loss was determined using continuous scales quantifying severity in terms of area and depth of defect and additionally by symmetry of defect between the two eyes. A simultaneous multiple regression model was used to explore the relationship between these visual field parameters and the drug predictor variables.
Results: The regression model indicated that maximum VGB dose was the only factor to be significantly correlated with individual eye severity (right eye: p = 0.020; left eye: p = 0.012) and symmetry of visual field defect (p = 0.024).
Conclusions: Maximum daily dose was the single most reliable indicator of those patients likely to exhibit visual field defects due to VGB. These findings suggest that high maximum dose is more likely to result in visual field defects than high cumulative doses or those of long duration.